Michael Duggan, M.D. discusses diabetic ketoacidosis
Posted Mar 11 2010 12:00am
Use the following hypothetical case as a starting point.A morbidly obese (BMI 48.8) woman in her early 20’s with no significant past medical history presented for relatively minor, superficial, elective surgery involving skin grafting.In the pre operative holding area her vital signs were normal except for a pulse of 142.An EKG showed sinus tachycardia.The patient notes significant anxiety.The patient is given 1 L crystalloid and 2 mg midazolam and her pulse came down to 128.The decision was made to proceed to the operating room and an uneventful induction of general endotracheal anesthesia ensued.After a second liter of fluid, the heart rate remained in the 130s and an intraoperative venous blood gas was sent.The results were remarkable for a pH of 7.25; a calculated bicarbonate of 14, and a glucose of 486.The pt was given a 10 unit IV insulin bolus and started on an insulin drip.She received an additional liter of IV fluid and was admitted for further evaluation of her hyperglycemia and acidosis.
Diabetic ketoacidosis (DKA) can present with signs and symptoms of excessive thirst, urination, vomiting, abdominal pain, confusion, tachypnea and tachycardia.However in some cases the symptoms can be minimal. DKA can also present in type II diabetics but is more common with type I diabetes.It is often precipitated by insulin omission or an underlying stress such as an infection or myocardial infarction.The diagnosis of DKA includes hyperglycemia (though often less than 600 mg/dL), acidosis, and the presence of ketone bodies in the blood or urine.DKA differs from hyperglycemic, hyperosmolar, nonketosis (HHNK) which more commonly presents in type II diabetics.Ketone bodies are rarely seen in HHNK and patients often have a glucose > 600 mg/dL.
Treatment and anesthetic concerns of DKA are focused primarily on the underlying fluid deficit and electrolyte abnormalities as well as treatment of the hyperglycemia.Patients in DKA can have a fluid deficit of 3-6 L and should be resuscitated with normal saline at a rate of at least 0.5 – 1 L/hr with the goal of replacing 1/3 of the deficit in the first 6-8 hrs and the remaining 2/3 over 24 hours.Depletion of total body potassium (often 3-5 mEq/kg) is the primary electrolyte disturbance and serum levels reach a nadir 2-4 hours after IV insulin therapy is started.Potassium repletion is necessary and should be monitored every 2-4 hours in the early treatment phase.An intravenous insulin bolus of 10 units followed by a continuous infusion is a standard practice.The degree of acidosis should be followed by an ABG or by following the anion gap.After the glucose falls below 250 mg/dL, the IV fluids should include 5% dextrose.Insulin should be continued until the ketosis resolves.
Ref: Miller R (ed): Miller’s Anesthesia, 2005
Dr. Duggan is a senior resident in the Department of Anesthesiology and Critical Care at the University of Pennsylvania